Fibrosing alveolitis due to sulphasalazine in a patient with rheumatoid arthritis

Br J Rheumatol. 1990 Jun;29(3):222-4. doi: 10.1093/rheumatology/29.3.222.

Abstract

Rheumatoid arthritis is being increasingly treated with sulphasalazine. We report the first case of a patient being treated for rheumatoid arthritis who developed severe dyspnoea with chest radiograph shadowing, reversible on discontinuation of sulphasalazine and subsequent steroid therapy. An histological diagnosis of fibrosing alveolitis was made. Thirteen cases of similar reactions to sulphasalazine, all in patients treated for inflammatory bowel disease, can be found in the literature. We identify two types of pulmonary reaction, an eosinophilic pneumonitis and a fibrosing alveolitis. Adequate histological investigation is needed to differentiate between the two and management may be different. The diagnosis of pulmonary reactions are important because they can be easily confused with complications of the underlying disease but the prognosis is much better.

Publication types

  • Case Reports

MeSH terms

  • Arthritis, Rheumatoid / drug therapy*
  • Bronchoalveolar Lavage Fluid / cytology
  • Female
  • Humans
  • Middle Aged
  • Pulmonary Alveoli / diagnostic imaging
  • Pulmonary Alveoli / drug effects*
  • Pulmonary Fibrosis / chemically induced*
  • Pulmonary Fibrosis / diagnostic imaging
  • Pulmonary Fibrosis / pathology
  • Radiography, Thoracic
  • Sulfasalazine / adverse effects*
  • Sulfasalazine / therapeutic use

Substances

  • Sulfasalazine